rss
Eur J Hosp Pharm 20:A29 doi:10.1136/ejhpharm-2013-000276.080
  • General and risk management, patient safety

GRP-080 Haematological Toxicity Secondary to Treatment with Diazoxide: A Case Report

  1. M Sáez Villafañe
  1. Complejo Asistencial Universitario de León, Farmacia, León, Spain

Abstract

Background Hyperinsulinism is a rare cause of persistent hypoglycaemia in the neonatal period. Tolerance of diazoxide is usually excellent.

Purpose To describe a case of normocytic anaemia secondary to treatment with diazoxide in an infant diagnosed with congenital hyperinsulinism.

Materials and Methods A retrospective review of medical records from admission in February 2012 to the current situation and a PubMed search of possible cases of this adverse effect.

The patient was a 17-day-old infant who was treated with diazoxide (maximum dose 25 mg/kg/day) with good response, allowing the progressive discontinuation of the IV glucose and glycaemia control. The patient was started at a dose of 45 mg/day which has been increased to the current dose of 140 mg/day to encourage weight gain.

Results Normocytic and normochromic anaemia gradually because established with tachycardia (decrease in Hb from 14 mg/dl to 8.7 mg/dL in 15 days), which was thought to be associated with diazoxide, as the other parameters were within normal ranges (echocardiography, thyroid function, iron deficiency study).

The haematological toxicity of diazoxide to be usually thought to be neutropenia and thrombocytopenia although anaemia is rarely described. This reaction was notified by the yellow card scheme to the regional pharmacovigilance system. An evolutionary anaemia study was carried out and monitored by transfusions of packed erythrocytes.

Results Hematologic toxicity is thought to be dose dependent and indicates withdrawal of the drug. After a benefit/risk review, the patient is currently still on diazoxide, although other possible treatment options were raised.

After a search in PubMed, we found a single case of anaemia and febrile neutropenia secondary to treatment with diazoxide in an adolescent with hyperinsulinism which was resolved after withdrawal of the drug. This adverse effect may be considered odd.

The importance of Pharmacy Services and other health professionals in reporting adverse reactions is appreciated for the safe use of drugs.

No conflict of interest.

EJHP blog

Analysis and discussion of the latest news, research findings and policy developments in hospital pharmacy.

Visit the blog >>

Free Sample

This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EJHP.

View free sample issue >>

Email alerts

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article